Does Allergy Medicine Interact With Eliquis?

In our latest question and answer, the pharmacist discusses whether or not it is safe to take allergy medication with Eliquis.

Does Allergy Medicine Interact With Eliquis?
May 10, 2019

Nora asked

Is it okay to take allergy medicine while on Eliquis 5mg twice a day?

At a glance

  • Eliquis is not known to interact with antihistamines or nasal decongestants. However, be sure to talk with your doctor regarding decongestant use if you are taking Eliquis as they may worsen your condition.

Answer

Eliquis Boxes On Table With Text - Interaction with allergy medicine

The term 'allergy medicine' is fairly broad, especially when it comes to discerning whether or not there are interactions with drugs like Eliquis (apixaban).

So, I'll take 'allergy medicine' to encompass the two most commonly used classes of medication to prevent and provide relief from allergies:

  • Antihistamines
  • Nasal decongestants

Antihistamines include:

  • Claritin (loratadine)
  • Zyrtec (cetirizine)
  • Allegra (fexofenadine)
  • Xyzal (levocetirizine)
  • Benadryl (diphenhydramine)

Nasal decongestants include:

The prescribing information for Eliquis does not list any antihistamine or decongestant as a potentially interacting drug.[1]

Additionally, there have been no studies or documented cases of an antihistamine or decongestant interacting with Eliquis.

Therefore, based on all of the information we currently have available, it appears safe to take Eliquis with antihistamines and decongestants.

In fact, some studies have specifically recommended taking antihistamines with Eliquis to help mitigate some of its potential side effects.

Antihistamines With Eliquis

As stated, there are no known interactions between Eliquis and antihistamine medication. Some studies even recommend taking an antihistamine along with it in certain situations.

One of the side effects commonly documented with anticoagulant therapy is pruritis (itching). Some studies put the incidence rate as high as 5%.[2]

While the prescribing information for Eliquis doesn't mention pruritus as a side effect, since it is associated with anticoagulants in general, we could reasonably expect it to occur in some individuals.

Antihistamines have been shown to help reduce anticoagulant induced itching and may be beneficial in those experiencing this side effect. One study concluded the following:

Prescribing an antihistamine that is taken at the time of the anticoagulant dose may allow patients with possible direct oral anticoagulant-associated pruritus to continue therapy.

So overall, antihistamines are not known to interact with Eliquis and are likely to help reduce itching (if it occurs as a side effect)

Decongestant With Eliquis

There are no known interactions between decongestants and Eliquis.

However, it is important to note that the use of decongestants may not be a good idea if you are treating one of the many conditions Eliquis is indicted to treat.[3]

For example, if you are using Eliquis for stroke prophylaxis, decongestants are often recommended to be avoided since they may increase your risk of stroke.

If you are taking Eliquis, be sure to ask your doctor if decongestants are safe for your condition

References
  1. ^ Eliquis Prescribing Information. AccessFDA
  2. ^ Medication-Induced Pruritus From Direct Oral Anticoagulants. PubMed
  3. ^ Intracerebral Hemorrhage Associated with Oral Phenylephrine Use: A Case Report and Review of the Literature. PubMed

Ready for a more personal experience with your meds?